Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

bleeding on day 8 of estradiol gel- is this correct?

(6 Posts)
cluttered Wed 16-Sep-15 19:30:50

Hi, I wonder if someone could tell me whether what I am experiencing is correct or I need to increase/change my HRT? pinkfrocks I have seen you often on this forum and would really appreciate your thoughts as to what is going on but also would appreciate help from anyone else who understands HRT more than me!

So basically I am 50 and have been taking HRT for about 2.5 years, I started while I was peri-menopausal and still having periods although they had become somewhat erratic but the reason why I started with HRT was because I suddenly started having terrible night sweats and insomnia where I not only had problems getting to sleep but also woke about 5 times per night and this was really making it hard for me to cope at work.

I started on elleste duet 1mg and initially I felt better than I had for ages but then the night sweats and insomnia came back to a certain extent so I asked the GP to move up to the 2 mg dose which improved things a bit although not completely. Before Christmas I asked the GP if I could try patches as I have seen that this method may be safer and was prescribed Evorel Sequi patches which I found worked to a certain extent as with Elleste 2mg in that it reduced but didn't completely eliminate the night sweats and insomnia. About 2 months ago I asked the GP if I could move to a gel preparation as the only place the patches were sticking properly was on my thigh and I didn't want to be seen wearing a patch when I was on the beach on holiday. I was prescribed Sandrena 0.5 mg gel which is the lowest dose I think together with utrogestan 100 to take 2 capsules on days 15-26 of my cycle.

My problem is, both last month and this month I have had light bleeding on about days 8-12 of the cycle which isn't really like a period but more like breakthrough bleeding. This stops before I take the progesterone and when I come off the progesterone I don't get any withdrawal bleeding. This is different to the patches where I was getting more heavy bleeding like a typical period later in the cycle. So I am wondering if this indicates I am not building up a proper lining on this oestrogen as the bleeding is really really light like spotting and not any kind of clots/mucus like you would get in a proper period? I have also since I started on the gel been having really bad hives coming and going for which I need to take Cetirizine and I have read this can be a sign of low oestrogen and I wasn't getting hives on the patches. So I need to go back to the GP in a couple of weeks to review this HRT and get another prescription and am just wondering if I should ask for a higher dose or go back to the patches or what? To be honest the elleste 2 mg probably gave me the most reduction in my symptoms so I would ask for this except I think in the longterm it is better to be on a transdermal method?

Thanks in advance for any advice and sorry for such a long post!

pinkfrocks Thu 17-Sep-15 15:41:38

Hi there
First, might be best to run this through your GP as any 'unexplained' bleeding usually ought to be investigated. Having said that, funny things can happen with HRT.

I'm only guessing at what might be going on so do take expert advice.
There are quite a few possible issues going on- based on my own experience.

You are on a very low dose of gel and quite a lot of utrogestan to oppose it.
200mgs for 2 weeks is probably more than you need and you won't get a bleed with that and the low dose of gel. (I think Prof John Studd suggests 100mgs for 7 days a month for women who are progesterone intolerant and I only use 200mgs x10 days on alternate months.)

Sometimes women find they get atrophy of the endometrium - the opposite to hyperplasia- if they have too much progesterone (ratio to oestrogen.)

The normal dose for Oestrogel ( same as Sandrena but in a pump canister) is 2 pumps which is 1.5mgs daily. so you are using a third of the starting dose. Some women on oestrogel do control symptoms on 1 pump(which is 0.75mgs) but 0.5mgs would a) be very hard to measure and b) most likely not enough. I tried 1 pump for a week or two and although it helped daytime symptoms, it didn't control insomnia.

I wasn't aware that Sandrena was such a low dose- are you able to use more than 1 sachet- what do the directions say?

The fact you are not having a withdrawal bleed again shows that there is no build up of the lining.

The other thing to consider is that Utrogestan is notoriously poorly absorbed so many of us on it find the withdrawal bleed can start before the taking the last capsule- maybe on day 9 instead of a day or two after the last capsule- but this is not the same as you are having, is it?

Basically, my opinion is that the ratio of oestrogen:progesterone is too low, so you need to either increase the former or decrease the latter- with your dr's approval.

The final(!) possibility is that if you are not yet post meno, the spotting could be your own weak cycle breaking through because that amount of oestrogen is unlikely to depress it.

cluttered Thu 17-Sep-15 18:19:25

Thanks pink frocks I was actually investigated for unexpected bleeding when I transferred to the patches and because the practice nurse hadn't been able to perform my smear test when it was due I was referred to a gynaecologist and had a colposcopy and internal scan so I think I should be OK, this was only at the start of the year.

I do think the oestrogen is too low because my original symptoms are partly returning and also because I am having really bad hives every day which don't seem to be connected to anything I eat or do and when I looked this up there was a lot of information suggesting idiopathic hives occurs frequently in peri-menopause due to low oestrogen. The recommended Sandrena dose is 0.5-1.5 mg so I could use 2 sachets but then the pack would run out halfway through the month. The bleeding I am having is definitely not the lining shedding as it is not much more than spotting and barely requires any sanitary protection.

I think a pump would be better as those sachets are really hard to get all the gel out of so my actual dose may be even lower. Is the pump actually just called Oestrogel as I could ask the GP for that specifically.

I'm not sure if I have an endogenous cycle now, how can you tell if you are post-menopausal if you start HRT before your periods have stopped. I was wondering if the fact that I needed to up the dose to control my symptoms meant that my cycles were winding down as when I started on the 1mg Elleste I felt brilliant for the first few months, literally better than I had for years but several months on I wasn't feeling nearly as well on 2 mg.

pinkfrocks Thu 17-Sep-15 19:26:31

I'm not sure if I have an endogenous cycle now, how can you tell if you are post-menopausal if you start HRT before your periods have stopped. I was wondering if the fact that I needed to up the dose to control my symptoms meant that my cycles were winding down as when I started on the 1mg Elleste I felt brilliant for the first few months, literally better than I had for years but several months on I wasn't feeling nearly as well on 2 mg

You can't tell- you go mainly by symptoms and how much oestrogen you need to control them.

The gel is called Oestrogel. I pump lasts for 32 days if you use 2 pumps daily.

I've heard that the gel in Sandrena is quite runny compared to the pump version. At least with the pump you can fiddle about until you find the right level for you.

cluttered Thu 17-Sep-15 22:46:16

OK thanks pinkfrocks I will ask the GP for the pump when I go back in a couple of weeks. How many different HRT preparations have you tried and do you think that Oestrogel is the best form of oestrogen for you?

pinkfrocks Fri 18-Sep-15 09:14:22

Good luck!
I've only ever used gel. My consultant suggested it as they thought it was fantastic, and I've stuck with it and found it easy to use and effective.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now